Alert archive / Idaho / Freeze Warnings in 2012

Freeze Warning 2, NWS Boise, ID

October 2, 2012Malheur County, Oregon; 10 counties in Idaho

NWS Boise, ID issued this freeze warning at Oct 2, 2012, 3:34 AM MDT for Malheur County, Oregon; 10 counties in Idaho. It took effect at Oct 4, 2012, 4:00 AM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2012, 3:34 AM MDT (09:34 UTC)
In effect from
Oct 4, 2012, 4:00 AM MDT
Expired
Oct 4, 2012, 9:00 AM MDT
In force
5 hr
Issued by
NWS Boise, ID

Counties Ada County, ID, Canyon County, ID, Elmore County, ID, Gem County, ID, Gooding County, ID, Jerome County, ID, Owyhee County, ID, Payette County, ID, Twin Falls County, ID, Washington County, ID, Malheur County, OR

The radar

The Boise radar (KCBX), 26 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2012-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2012-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4905 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WWUS75 KBOI 020934
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
334 AM MDT TUE OCT 2 2012

...FREEZE WARNING FOR TREASURE AND MAGIC VALLEYS...

.A FREEZE WARNING HAS BEEN ISSUED FOR THE UPPER AND LOWER TREASURE
VALLEYS AND THE MAGIC VALLEY FOR LATE WEDNESDAY NIGHT AND EARLY
THURSDAY MORNING. 

IDZ012-014-016-ORZ064-022200-
/O.NEW.KBOI.FZ.W.0002.121004T1000Z-121004T1500Z/
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
WESTERN MAGIC VALLEY-LOWER TREASURE VALLEY OR-
334 AM MDT TUE OCT 2 2012

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM MDT THURSDAY...

.MUCH COOLER VERY DRY AIR WILL MOVE INTO OUR AREA TONIGHT AND
WEDNESDAY. AFTER MIDNIGHT WEDNESDAY NIGHT LIGHT OR CALM WINDS
COMBINED WITH CLEAR SKIES AND LOW HUMIDITIES WILL ALLOW
TEMPERATURES TO DROP BELOW FREEZING AT MOST LOCATIONS IN THE
TREASURE AND MAGIC VALLEYS.

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 9 AM MDT THURSDAY. 

* TEMPERATURE...MID 20S TO LOWER 30S

* IMPACTS...DAMAGE TO FROST SENSITIVE VEGETATION

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL DAMAGE OR KILL FROST
SENSITIVE CROPS AND GARDEN PLANTS. CONSIDER COVERING SUSCEPTIBLE
GARDEN PLANTS...AND MOVING CONTAINER GROWN PLANTS INDOORS OR TO A
SHELTERED LOCATION. 

&&

$$
5 follow-up statements
093 
WWUS75 KBOI 022006
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
206 PM MDT TUE OCT 2 2012

...FREEZE WARNING FOR TREASURE AND MAGIC VALLEYS...

.A FREEZE WARNING CONTINUES FOR THE UPPER AND LOWER TREASURE
VALLEYS AND THE MAGIC VALLEY FOR LATE WEDNESDAY NIGHT AND EARLY
THURSDAY MORNING.

IDZ012-014-016-ORZ064-031200-
/O.CON.KBOI.FZ.W.0002.121004T1000Z-121004T1500Z/
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
WESTERN MAGIC VALLEY-LOWER TREASURE VALLEY OR-
206 PM MDT TUE OCT 2 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM MDT
THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM MDT
THURSDAY. 

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 9 AM MDT THURSDAY.

* TEMPERATURE...MID 20S TO LOWER 30S

* IMPACTS...DAMAGE TO FROST SENSITIVE VEGETATION

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL DAMAGE OR KILL FROST
SENSITIVE CROPS AND GARDEN PLANTS. CONSIDER COVERING SUSCEPTIBLE
GARDEN PLANTS...AND MOVING CONTAINER GROWN PLANTS INDOORS OR TO A
SHELTERED LOCATION.

&&

$$
524 
WWUS75 KBOI 030932
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
332 AM MDT WED OCT 3 2012

...FREEZE WARNING FOR TREASURE AND MAGIC VALLEYS...

.A FREEZE WARNING CONTINUES FOR THE UPPER AND LOWER TREASURE
VALLEYS AND THE MAGIC VALLEY FOR LATE WEDNESDAY NIGHT AND EARLY
THURSDAY MORNING. THE OFFICIAL READING AT THE BOISE AIRPORT WILL
PROBABLY BE A WARM OUTLIER...DUE TO LOCAL EFFECTS. HOWEVER...MOST
OF THE VALLEY WILL BE AT OR BELOW FREEZING FOR SOME PART OF THE
LATE NIGHT AND EARLY MORNING HOURS.

IDZ012-014-016-ORZ064-032145-
/O.CON.KBOI.FZ.W.0002.121004T1000Z-121004T1500Z/
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
WESTERN MAGIC VALLEY-LOWER TREASURE VALLEY OR-
332 AM MDT WED OCT 3 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM MDT
THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM MDT
THURSDAY. 

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 9 AM MDT THURSDAY.

* TEMPERATURE...MID 20S TO MID 30S

* IMPACTS...DAMAGE TO FROST SENSITIVE VEGETATION

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL DAMAGE OR KILL FROST
SENSITIVE CROPS AND GARDEN PLANTS. CONSIDER COVERING SUSCEPTIBLE
GARDEN PLANTS...AND MOVING CONTAINER GROWN PLANTS INDOORS OR TO A
SHELTERED LOCATION.

&&

$$
453 
WWUS75 KBOI 032036
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
236 PM MDT WED OCT 3 2012

...FREEZE WARNING FOR TREASURE AND MAGIC VALLEYS...

.A FREEZE WARNING CONTINUES FOR THE UPPER AND LOWER TREASURE
VALLEYS AND THE MAGIC VALLEY FOR LATE WEDNESDAY NIGHT AND EARLY
THURSDAY MORNING. LIGHT WINDS MAY KEEP MOST AREAS JUST ABOVE
FREEZING OVERNIGHT. SHELTERED VALLEYS WILL BE AT OR BELOW FREEZING
FOR SOME PART OF THE LATE NIGHT AND EARLY MORNING HOURS.

IDZ012-014-016-ORZ064-041200-
/O.CON.KBOI.FZ.W.0002.121004T1000Z-121004T1500Z/
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
WESTERN MAGIC VALLEY-LOWER TREASURE VALLEY OR-
236 PM MDT WED OCT 3 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM MDT
THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM MDT
THURSDAY FOR THE TREASURE AND MAGIC VALLEYS. 

* TEMPERATURE...UPPER 20S TO MID 30S

* IMPACTS...DAMAGE TO FROST SENSITIVE VEGETATION

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL DAMAGE OR KILL FROST
SENSITIVE CROPS AND GARDEN PLANTS. CONSIDER COVERING SUSCEPTIBLE
GARDEN PLANTS...AND MOVING CONTAINER GROWN PLANTS INDOORS OR TO A
SHELTERED LOCATION.

&&

$$
686 
WWUS75 KBOI 041035
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
435 AM MDT THU OCT 4 2012

...FREEZE WARNING FOR TREASURE AND MAGIC VALLEYS...

.A FREEZE WARNING CONTINUES FOR THE UPPER AND LOWER TREASURE
VALLEYS AND THE MAGIC VALLEY THROUGH 9 AM MDT THIS MORNING. LIGHT
WINDS MAY KEEP SOME AREAS ABOVE FREEZING. MANY LOW-LYING AREAS AND
SHELTERED VALLEYS WILL BE AT OR BELOW FREEZING.

IDZ012-014-016-ORZ064-041500-
/O.CON.KBOI.FZ.W.0002.000000T0000Z-121004T1500Z/
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
WESTERN MAGIC VALLEY-LOWER TREASURE VALLEY OR-
435 AM MDT THU OCT 4 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING. 

* TEMPERATURE...UPPER 20S TO MID 30S

* IMPACTS...DAMAGE TO FROST-SENSITIVE VEGETATION

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL DAMAGE OR KILL FROST
SENSITIVE CROPS AND GARDEN PLANTS. CONSIDER COVERING SUSCEPTIBLE
GARDEN PLANTS...AND MOVING CONTAINER GROWN PLANTS INDOORS OR TO A
SHELTERED LOCATION.

&&

$$
798 
WWUS75 KBOI 041441
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
841 AM MDT THU OCT 4 2012

...FREEZE WARNING EXPIRES...

IDZ012-014-016-ORZ064-041545-
/O.EXP.KBOI.FZ.W.0002.000000T0000Z-121004T1500Z/
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
WESTERN MAGIC VALLEY-LOWER TREASURE VALLEY OR-
841 AM MDT THU OCT 4 2012

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING. 

FREEZING TO NEAR FREEZING TEMPERATURES WERE SEEN ACROSS THE VALLEY
THIS MORNING. THE COLD SPOTS IN THE VALLEY WERE KUNA AND TWIN
FALLS AT 27 DEGREES. BOISE AIRPORT REMAINED ABOVE FREEZING AT 38
DEGREES. TEMPERATURES HAVE BEGUN TO RISE SO THE WARNING HAS BEEN
ALLOWED TO EXPIRE. EXPECT FREEZING TEMPERATURES AGAIN TONIGHT AT
MOSTLY THE SAME LOCATIONS. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this freeze warning went out at Oct 2, 3:11 AM MDT, 23 minutes earlier.

Area forecast discussion, Oct 2, 3:11 AM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
311 AM MDT TUE OCT 2 2012

.SHORT TERM...TODAY THROUGH WEDNESDAY...NO SIGNIFICANT CHANGES TO
THE FORECAST OR THE THINKING BEHIND IT. WE ARE GOING TO ISSUE A
FREEZE WARNING FOR THU MORNING BASED ON CONSISTENT MODELS AND
FORECASTER JUDGMENT FOR THE LOWER VALLEY ZONES. BETWEEN NOW AND
THEN...WE STILL EXPECT THE FRONT TO MOVE THROUGH BAKER AND MCCALL
LATE THIS AFTERNOON...BURNS MID-EVENING...ONTARIO 4-5Z...BOISE
06Z...MOUNTAIN HOME 7-8Z...AND TWIN FALLS AND JEROME AROUND 9Z.
TODAY WILL BE WARM IN ADVANCE OF THE FRONT...BUT STILL NOT AS WARM
AS YDAY AS HEIGHT FALL IN ADVANCE OF THE UPPER TROUGH. SHOULD BE
NEAR 80 IN MOST OF THE LOWER VALLEYS WITH NEAR 70 AT MCCALL.
TONIGHT WILL BE BREEZY AND THEREFORE NOT AS COOL AS THE COLD AIR
ADVECTION WOULD OTHERWISE LEAD ONE TO BELIEVE. WED THE COLD AIR
WILL FINALLY BE IN PLACE AND BRISK NW WINDS WILL BLOW...LEADING TO
HIGH TEMPS 15 TO 20 DEGREES COOLER THAN TODAY. THE AIRMASS IS TOO
DRY FOR PRECIPITATION AND EVEN THOUGH THIS IS A STRONG SYSTEM...
THERE WILL NOT EVEN BE VERY MANY CLOUDS.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...A REX BLOCK IN THE
NORTHEAST PACIFIC AND A BROAD UPPER LEVEL TROUGH OVER CENTRAL CANADA
AND THE NORTH CENTRAL U.S. WILL KEEP US UNDER VERY DRY NORTHERLY
FLOW WITH BELOW NORMAL TEMPERATURES THROUGH THE WEEKEND. MODELS SHOW
ONLY SLIGHT EASTWARD PROGRESSION OF THESE FEATURES THROUGH TUESDAY.
GRADUAL WARMING ALOFT WILL ENCOURAGE TEMPERATURES TO MODERATE TO
NEAR NORMAL BY MONDAY. EARLIER IN THE PERIOD CLEAR SKIES...LIGHT
WINDS...AND DRY AIR WILL RESULT IN THE LOWEST MINS SO FAR THIS
SEASON. WEDNESDAY AND THURSDAY NIGHTS STILL LOOK COLDEST WITH
TEMPERATURES FALLING TO NEAR OR BELOW FREEZING ACROSS MOST OF THE
TREASURE AND MAGIC VALLEYS.

&&

.AVIATION...VFR. WEST TO NORTHWEST SURFACE WINDS WILL INCREASE THIS
AFTERNOON AHEAD OF A STRONG COLD FRONT. EXPECT GUSTS TO AROUND 25
KTS AFTER 21Z. THE FRONT WILL REACH KBNO AND KMYL ABOUT 00Z...KREO
AND KBOI ABOUT 06Z...AND KTWF BY 12Z. ON WEDNESDAY BEHIND THE FRONT
NORTHWEST SURFACE WINDS AROUND 20 KTS WILL CONTINUE THROUGH EARLY
AFTERNOON. WINDS ALOFT WILL BE WESTERLY UP TO 30 KTS AT 10K FEET MSL
THROUGH THIS EVENING.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FREEZE WARNING FROM 4 AM TO 9 AM MDT THURSDAY IDZ012-014-016.
OR...FREEZE WARNING FROM 4 AM TO 9 AM MDT THURSDAY ORZ064.
&&

WEATHER.GOV/BOISE

SHORT TERM...SP
LONG TERM....JT
AVIATION.....JT
Hazardous weather outlook, Oct 1, 5:41 AM MDT, 21 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
541 AM MDT MON OCT 1 2012

IDZ011>016-028>030-033-ORZ061>064-021145-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
541 AM MDT MON OCT 1 2012 /441 AM PDT MON OCT 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Freeze Warnings in Idaho, 2012Freeze Warnings in Oregon, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.